View Full Version : Depakote?


Paige1989
08-09-07, 08:26 PM
Hi,

I was diagnosed Bipolar II when I was fifteen (November, 2005) and I'm now seventeen. After trying countless meds (I can't remember all of them, but some include Abilify, Gabitril, Geodon, Seroquel, Ativan, Klonopin [still on it], Lamictal [still on it], Zyprexa, Ambien [for sleep - it didn't work] and some others), I'm finally on 400mg. of Lamictal, 1-2mg. and 1-2mg. of Klonopin as needed. I was recently on Seroquel during the schoolyear, but it made me too sedated and I felt almost drunk during the school day on 400mg., but that was the only dosage that helped with sleep for me so I came off it. The Lamictal helps with the depressive side of bipolar more than the manic side and the Klonopin is for anxiety. My psychiatrist wants to add Depakote to the mix and I'm not sure about it...I know there's a lot of bloodwork involved, but does anyone have personal experience? The other one she's considering is Risperdal, but she wants to try Depakote first...

justhope
08-09-07, 08:44 PM
I don't know much about Depakote, my niece is on it..It seemed to work okay once she was leveled out. My sister , might come in and add something on it?


I can speak to the Risperdal. I take it for the hypomania, sleep issue. And PMDD.
It helps. I can say I still like to fight the sleep thing...since we do seem to like the hypomania too much sometimes. It doesn't knock me out. It let's me kinda drift off. As long as I take it about an hour before bed..and not tooo late..I am fine not groggy in the morning. I only need about 1mg. A relatively low dose...which is usually used on BP's rather than he high doses for the actual psychotic relief. When the PMDD comes into play, which also triggers the mania...I increase it up to 2-3mg..works like a charm. And since I am on the stimulants..I don't have any issue wiht the weight gain some complain about.

My son on the other hand, who is younger like you, was able to over ride the Risperdal. We never did get him on a higher dosage. He went to the Seroquel, from 50mg up to 150mg. After a short time the side effects of the grogginess wore off..and it really helped with his anxiety levels...


Hope you find what works for you. It seems to be harder when you are younger with all the changes your young bodies are still going through. Hang in there. We are happy you found us.

Hope :)

Crazy~Feet
08-09-07, 09:11 PM
I know that the Depakote will require you to have regular tests to monitor the possibility of liver damage. That seems so scary to me...but you have to do what works for you, ok? I will support that regardless what!

My kid takes Risperdal, like Hope does. She does well on it too. I am unable to take it myself, though I did try it, due to my developing one of the rarer side effects :o...I did like the way it worked though!

I am doing well enough on the Abilify myself. I am sorry that didn't work out for you. I think its a good med myself.


If it was me, or Spacemania? I would push to try the Risperdal first, only because of that liver-damage risk. And if that did not pan out I would then try the Depakote.

Hmmmm maybe Jesse will make it in here with his 2C worth. He may have tried Depakote, but my memory may be failing me too.

OH! Welcome to the ADDF Cycling Team by the way! :)

Paige1989
08-09-07, 09:24 PM
Justhope -
I understand your liking Hypomania. I do, too. :) However, my therapist and psychiatrist both get on me for that. ;) And I gave the 400mg. of Seroquel a week before I called my psychiatrist...she didn't want me on it when I told her about the side effects and made me go off of it immediately so I don't know if the side effects would've worn off at all.

Crazy~Feet -
I don't mind blood checks that much...but it does worry me that it can be toxic at the wrong levels. As for Abilify, it was working for a while, but when I was in the hospital, the psychiatrist I was seeing assumed that it was keeping me up at night (which it wasn't as I'd been on it for months before the hospital stay, but I didn't argue the fact) so he took me off of it and my psychiatrist never put me back on it...

Crazy~Feet
08-09-07, 09:41 PM
I understand your liking Hypomania. I do, too. :) However, my therapist and psychiatrist both get on me for that. :p Hey! I like it too!


...but I am also one of the people who will get on you about it ;) Its our nature not to be reasonable about hypomania, isn't it? If only it were something rational! And if only it did not mutate as we got older, becoming something...ugly and wrong.

Its encouraging to see someone as you as you getting treatment already. I sure do wish I had been able to and I am sure that Hope feels the same, as do a few other members.


As for Abilify, it was working for a while, but when I was in the hospital, the psychiatrist I was seeing assumed that it was keeping me up at night (which it wasn't as I'd been on it for months before the hospital stay, but I didn't argue the fact) so he took me off of it and my psychiatrist never put me back on it...
Keeping you up?? OK...:rolleyes: some doctors, I swear...

(No KZ STOP! No rants today!) :D

Any chance your psychiatrist would actually listen to you and give the Abilify a shot again too, before risking something potentially toxic? You did say it was working for you.

Ahhh nuts! You are only a few years older than Space and that makes me worry like a mother will.

Paige1989
08-10-07, 12:18 AM
Yeah, the problem I have with hypomania is...well, really multiple problems, but I don't realise it until I come down. :rolleyes: I spend waaaaay too much money at the local bookstore and I'm absolutely bouncing off the walls - I've scared my friends a fair few times by just being overly hyper at school. :S


And I'll ask her about restarting the Abilify...she has this thing about not repeating any meds for some reason. :confused: But if she won't restart the Abilify, I will try to convince her to use Risperdal instead...I think she wants to use Depakote because my Mom is on it (who is also bipolar)...

Crazy~Feet
08-10-07, 12:32 AM
Ahhh well then I can see that a little bit, does she treat your mother too?

That's how I got Space on Lamictal ya know. Its technically considered off-label for children, but it worked so well for me he scarcely blinked when I mentioned it. Her pediatric-form BP was making the whole house beg for mercy!

So I can see it, what works great for her might work great for you...then again, maybe not. Space is able to take Risperdal and I am not, but I think her doses are lower than mine were, maybe? :confused:

Paige1989
08-10-07, 12:53 AM
Yes, she treats both of us. And I don't think she really pays much attention to what meds are for adults and which meds are for children because most meds are labled not for kids. :S And Lamictal worked for me so I figure it doesn't matter what the lable said. Problem is, I don't see my psych until October and by then I'll have been in school for a month and a LOT can happen in a month...If things get worse, though, I'll try to move my appointment up. She said I was stable so it wasn't necessary to have another appointment so soon...except lately I've not been so stable. I haven't been able to sleep and I've been irritable and anxious...

Jesse 7.0
08-10-07, 01:00 AM
Personally, depakote didn't work for me. I had to go to the psych ward of a hospital to get regulated. It was horrible. I had racing thoughts and thought I was going crazy. I am on Geodon now and it seems to be working.

Now... do not let my experience scare you. every one has a different chemistry. It could really work for you. I would keep in touch with your doctor in case you have problems. At least until you have been on it for a while. I try this everytime I am on a new med.

I wish you the best of luck with your endeavor. Bi-polar is not fun. You seem well educated, so I do not think you will have a problem.

Good luck. :)

Crazy~Feet
08-10-07, 01:22 AM
Well Paige, some of us that have this same issue occasionally meet in the chatroom when we cannot sleep. In fact, we are in there now, if you'd like to join us you are very welcome :).

Paige1989
08-10-07, 04:58 AM
Thanks Jesse, for the info.


I was actually in the hospital in March due to SI and episodes...and they pretty much regulated my meds, but when I got out and back into a stressful environment, it all disentegrated. I did know that there were some kids there that were there mainly for blood checks for Lithium, though, so I guess it isn't much different. And I do the same thing - I make sure I keep in touch with my psychiatrist to keep my moods relatively under control....and I have this thing about researching meds before or just as I start them. I like to know what chemicals I'm putting int my body....

Crazy~Feet

Thanks. :) I think I'll look at it tomorrow because I really should go back to sleep (I woke up /again/) because I work tomorrow...

Paige